Document Detail


Respiratory alkalosis and metabolic acidosis in a child treated with sulthiame.
MedLine Citation:
PMID:  20930598     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVES: To report on severe acid-base disturbance in a child with symptomatic epilepsy treated with sulthiame.
RESULTS: A 9.5-year-old boy with chronic generalized tonic-clonic seizures was treated with carbamazepine and valproic acid. Because of poor seizure control, sulthiame was added to the treatment. Two months later, he presented at the emergency department with severe weakness, headache, dizziness, dyspnea, anorexia, and confusional state. Arterial blood gas analysis showed mixed respiratory alkalosis with high anion gap metabolic acidosis. Sulthiame-induced acid-base disturbance was suspected. The drug was withheld for the first 24 hours and then restarted at a reduced dosage. The arterial blood gases gradually normalized, the confusion disappeared, and the patient was discharged home.Three months later, 4 weeks after an increase in sulthiame dosage, the patient was once again admitted with the same clinical picture. Improvement was noted after the drug dosage was reduced.
CONCLUSIONS: This is the first report of mixed respiratory alkalosis and metabolic acidosis in a child treated with sulthiame. Monitoring of the acid-base status should be considered in patients treated with sulthiame.
Authors:
Avichai Weissbach; Irit Tirosh; Oded Scheuerman; Vered Hoffer; Ben Zion Garty
Related Documents :
23158 - Proton electrochemical gradient and phosphate potential in submitochondrial particles.
8919058 - An effective organic solvent system for the dissolution of amino acids.
15790578 - Engineering of a thioglycoligase: randomized mutagenesis of the acid-base residue leads...
21057018 - Inactivation of ascaris suum by short-chain fatty acids.
14749548 - The binding of selected therapeutic drugs to human serum alpha-1 acid glycoprotein and ...
15030898 - Simultaneous determination of cefatrizine and clavulanic acid in dog plasma by hplc.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Pediatric emergency care     Volume:  26     ISSN:  1535-1815     ISO Abbreviation:  Pediatr Emerg Care     Publication Date:  2010 Oct 
Date Detail:
Created Date:  2010-10-08     Completed Date:  2011-01-31     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8507560     Medline TA:  Pediatr Emerg Care     Country:  United States    
Other Details:
Languages:  eng     Pagination:  752-3     Citation Subset:  IM    
Affiliation:
Department of Pediatrics B, Schneider Children's Medical Center of Israel, Petah Tiqwa, Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acid-Base Equilibrium
Acidosis / chemically induced*
Alkalosis / chemically induced*
Anticonvulsants / administration & dosage,  adverse effects*,  therapeutic use
Carbamazepine / administration & dosage,  therapeutic use
Child
Confusion / etiology
Dose-Response Relationship, Drug
Drug Therapy, Combination
Epilepsy, Tonic-Clonic / drug therapy
Humans
Hyperammonemia / chemically induced
Male
Recurrence
Thiazines / administration & dosage,  adverse effects*,  therapeutic use
Valproic Acid / administration & dosage,  therapeutic use
Chemical
Reg. No./Substance:
0/Anticonvulsants; 0/Thiazines; 298-46-4/Carbamazepine; 61-56-3/sulthiame; 99-66-1/Valproic Acid

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Multiple ecthyma gangrenosum in a healthy infant with community-acquired Pseudomonas aeruginosa seps...
Next Document:  Prolonged delirium after quetiapine overdose.